How to Respond to an Opioid Overdose
If you suspect a person has overdosed, call 911 immediately then roll the individual onto their side. If you have Naloxone, known as Narcan®, administer it while waiting for Emergency Personnel to arrive.
Naloxone is an opioid antagonist that is used to counter the effects of overdose. Often combined with Buprenorphine in the treatment medication Suboxone, on its own it can quickly counteract the life-threatening impact of opioids on the central nervous and respiratory system.
Naloxone can be administered by anyone with minimal training. Click here for more information about how to obtain rescue naloxone and potentially help save a life.
Once Naloxone has been administered, an individual could return to a state of overdose depending on how many opioids were in their system, so emergency personnel should still provide care and take them to the hospital for monitoring.
If someone has overdosed, follow these steps:
- Call 911 right away and ask for an ambulance.
- Roll the person onto their side to prevent choking.
- Give the person Naloxone (Narcan®) if available. You may need to use several doses of naloxone if the patient has overdosed on a strong opioid like fentanyl. Note: Injectable naloxone tends to be more effective than nasal naloxone when the person is frothing from the mouth and nose. It is best to carry both types of Narcan if you are around people who use street opioids.
- Provide rescue breathing if the person is showing signs of respiratory distress.
- Stay with the person until help arrives and continue speaking to them calmly.
- Answer all of the emergency personnel’s questions as best you can. The more information they have the better the chances they can help.
Do NOT make the person vomit, put them in a cold shower, slap, or yell at them to try to keep them awake.
Signs of Opioid Overdose
Emergency services are required for an overdose when:
- A person is breathing very slowly, or not breathing at all.
- A person’s lips and fingertips start to turn blue or purple.
- A person’s hands are clammy and body temperature is colder than usual.
- A person is snoring loudly or making unusual gurgling sounds while asleep.
- A person won’t wake up or does not respond to pain (e.g. pinching).
- The person is falling asleep or “nodding” in and out of consciousness.
Risk Factors for Opioid Overdose
While an overdose can happen at any time, there are certain factors that may increase a person’s chances of experiencing a life-threatening opioid overdose. Those can include:
- Using a drug in a way they don’t normally use it (e.g. crushing, smoking, or snorting pills, or injecting instead of swallowing).
- Taking an opioid that their body isn’t used to or switching to a much stronger opioid, such as heroin or fentanyl.
- Relapsing or using opioids after a period of not consuming drugs in treatment, during incarceration, or for any other reason.
- Changing where they get their opioids.
- Mixing street drugs and/or alcohol and/or other medications (e.g. opioid painkillers, antidepressants, sedatives, anti-seizure meds).
- Taking a higher dose than they’re used to.
- Is sick, has liver or kidney damage, or has an illness that affects their breathing.
How to Prevent Opioid Overdose
The best way to prevent overdose is to follow the guidance of your physician or treatment provider and not use opioids at all. There are some other ways to minimize the risk of overdose, but those should not be considered 100% safe. They include:
- Avoid mixing drugs and alcohol. Your risk of overdose goes up if you mix opioids with alcohol, sleeping or anxiety pills, other opioids, or many prescription medications.
- Don’t use opioids alone or in an unfamiliar setting.
- If you’re using opioids after a period of cutting down or not using, be sure to start low and go slow. After even a few days without using, a dose that might once have been fine could kill you.
- If you switch to a stronger opioid, use less and do a test dose.
Resources for Opioid Overdose
- Centre for Addiction and Mental Health – Opioid Overdose Resource Hub
- Contact the Ontario Harm Reduction Distribution Program for information and resources on opioid overdose prevention and response: www.ohrdp.ca/ or 1 866 316-2217.
- For more information on preventing, recognizing, and responding to an overdose, see the U.S. Harm Reduction Coalition’s Opioid Overdose Basics page.
- Read Our Blog Post about Signs of an Opioid Overdose and What to Do When It Happens